Avastin and chronic cough

I am on avastin and zometa chemotherapy. I have had chronic dry cough spells day and night since my last bout of bronchitis in possibly March. Ive been told it's from gastric reflux, I take 2 prescription pepcids/day. Dr. did exam, chest x-ray and sent me to ENT. ENT said to take a pepcid right before bed on empty stomach and raise head of bed. Well that did just about nothin'. I've tried every combo of cough meds, benadryl, xanax, advil with the pepcid. I wake from of sound sleep, or in the daytime out of the blue I will have a coughing attack that makes my stomach turn inside out or I up-chuck. The only way I can sleep at night is to take 1/4 of a dilaudid (1 mg) and the pepcid; I sleep 10-12 hrs and am still sleepy all day. I'm going to ask for a smaller dose pill so I can try 1/2 mg.
I just wondered if anyone else has had this side effect; my voice is slowing being destroyed by avastin, the ENT guy said my vocal cords are shrinking. Suggestions or empathy, I would be happy to hear it all. Thanks!
mary

Report post

11 replies. Join the discussion

YES! I had this exact problem and it still comes and go.

I got a prescription cough medicine with codeine and take that at night plus an ambien. It usually works. It was really bad in the winter when things were dry. It has been better now that it is more humid.

I didn't find the pepcid helpful.

I also slept with cough drops in my mouth and had a stash handy for day time spells.

I also found that when I tended to cough, if I got up and blew my nose, that would help.

It is a sucky side effect. The other thing that helped me get rid of it for a few months was a trip to Mexico. Seriously - i think the salt water and the humidity helped.

I hope it gets better for you.

Jessica

Report post

Dear Mary, CANCER SUCKS! I don't know about you but I've never had such disgusting bodily functions in my life. Throwing-up, constipation, rashes, hair loss, bleeding, wounds that smell,loss of taste and smell and various other not pleasent conditions no wonder we want to sleep all the time. I share you complaints and sympathize with you.

Report post

I also had this problem and found that prilosec helped with the reflux which helped with the coughing and loss of my voice. Hope you find some relief.
God Bless You
Kathy

Report post

Hi, Mary---

Are you also on a blood pressure med? I was on Benazepril, and had a chronic cough with vomiting for 6 months. My oncologist was concerned that the cough was caused by heart failure brought on by one year of Herceptin.

A new Dr. recently changed me from Benazepril to Norvasc, and in three weeks, the cough and puking is completely gone!

I hope you find the solution to your situation!

PAMELA

Report post

Hi all, thanks for the suggestions and experience. I am deathly allergic to codeine, hence the dilaudid. And my doc practically had to beat me with a stick to get me to try that. But I hate falling asleep in the middle of writing an email in the middle of the day so I got lower dose pill today. I had gastric reflux with asthma attacks for several years in WI; I finally realized I had to avoid second hand smoke of any kind. This cough is not the same. Often it's triggered by food, crunchy, like shredded wheat, toast, chips. Usually I can stop it with really cold water so I never go anywhere without it.
At least I know I'm not alone, that's one of the many benefits of this site.
mary

Report post

It's the Avastin. I had that problem too. It plugs up your sinuses and causes them to bleed, all of which drains unnaturally into your throat and stomach. In addition, it cuts off blood flow to all mucous membranes, so there goes your voice box.

So, you might approach this from the top down by starting with your sinuses. When I was on Avastin I rinsed my sinuses twice a day using a saline rinse. Nielmed makes a kit that is available in most pharmacies. Also try running a vaporizer at night. You might also try Gaia Black Elderberry syrup twice a day -- morning and night. There is a reason why Victorian ladies liked their Elderberry wine. =)

I'd get off as many "bonus" pharmaceuticals as you can, one by one so you know what worked to stop making you so sleepy. Oncologists are pretty quick to prescribe but the truth is that not every chemo has been tested beside every kind of drug, so you don't know what's really going on. And layering one on top of another to see if you can be drugged into not having a problem is questionable at best.

In addition, L-glutamine might help you if you haven't tried it. It works against neuropathy as well as reflux. I wouldn't try it in combination with pharmaceuticals.

Have you consulted a naturopath? I've found mine to be much more knowledgeable about managing side effects in the most effective and least devastating way than my oncologist.

You might also question your doctor about using Avastin at all. The latest from ASCO is that is just shrinks the tumors to a size that is below detection by scans, but they're still there. Avastin doesn't extend life at all.

These are just my opinions. I'm pretty bitter and crabby about the whole chemo experience, so take that into consideration.

Report post

I have never had any experience with Avastin, but I did have a chronic cough last year from October to the end of January 2010. It was right before I got diagnosed with BC mets to my pleural fluid and more than one of the many physicians I went to said that it came from gastric reflux they felt. There is a surgery that can be done to tighten the lower sphincter of your esophagus called a laparascopic nissen fundoplication. I was considering that for myself, but put it on hold for now with the new cancer mets dx. If you can stand the thought of another surgery that would be something for you to look into.

I hope that you start feeling better with that cough soon, because I know how miserable it can be. I also hope that the naturopath suggestion works for you instead of more surgery. Good Luck!
Rhonda

Report post

Avastin....I had a cough last year, same type that lasted from November (when I broke a rib coughing) got a little better in the spring and by may I was coughing so hard i was vomiting 5-10x per day. Finally went to ent, after tests etc to make sure it wasn't mets or something, he tried me on several things. I was already on protonix for reflux. tried all the same things you did, then he added carafate which helped a little, then he added Lyrica. said it could be a neurogenic type cough which can occur when you have had as many nerves cut as we have in our chest area etc. I did 6 mos of lyrica total but after like 2-3 weeks it was 80% better and I have been cough free most of this year. Hang in there and hopefully they will let you try it. christi

Report post

I have had coughing issues, but not with Avastin (have never been on it). The first time it was determined (by me, not the doc) to be a side effect of the ACE inhibitor blood pressure med. I got switched from Ace inhibitors and it went away. Later developed a hiatal hernia/reflux. It took a proton pump inhibitor, which is stronger than pepcid, to get rid of the cough. Prilosec and Nexium are two popular proton pump inhibitors. I take the Nexium because my co-pay is cheaper than buying Prilosec over the counter.

Report post

I had the same problem with Avastin, like having the flue 24/7 with nose bleeds. We couldn't find anyway to manage it - in the end, we dropped the Avastin from my Abraxane/Avastin combo - it made no diff, the Abraxane was fine by itself & I had better quality of life again.

Report post

I had the same problem with Avastin, like having the flue 24/7 with nose bleeds. We couldn't find anyway to manage it - in the end, we dropped the Avastin from my Abraxane/Avastin combo - it made no diff, the Abraxane was fine by itself & I had better quality of life again.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders